?

Log in

No account? Create an account

Previous Entry | Next Entry

The State of the Kidneys

creatinine = 1.33
GFR = 49

So, the creatinine is a bit better than last time, while the GFR is pretty much the same, but these levels don't tend to be totally consistent and these aren't varying by a lot, so I'm doing about the same as last time I was tested.

The nephrologist said that -- as long as I take good care of myself -- I can probably expect to keep this same level of function going into the future, now that I'm off the lithium. I asked about the possibility of improving at all, and she said that she had had a couple of post-lithium patients for whom that had happened over a long period of time, but that she thought it extremely unlikely. She also, however, seemed to find a significant worsening of my kidney function unlikely (again, as long as I take care of myself). I should expect my kidney function to decline as I age -- everyone's does -- but since my functioning is already reduced, I may very well still end up on dialysis eventually, though not anytime soon.

Taking care of myself = not taking any of the drugs I've been told not to take (aspirin, naproxen, ibuprofen, etc.), continuing to drink Gatorade to help with my sodium and electrolyte levels, getting regular blood draws (4 months until the next one), not gaining weight, avoiding diabetes, keeping my cholesterol down, keeping my blood pressure down, etc.

She didn't want to give me medication to treat diabetes insipidus, because:
1. She thinks I may not have it, since my urine shows a bit more concentration than they would expect.
2. My blood pressure runs low, and apparently this would make the medication dangerous.
3. My sodium runs low, and apparently this would make the medication dangerous.

BUT … now that I'm off the lithium, I can try to drink less water -- and therefore pee less -- without worrying about the drug building up in my system. This potential solution might not work for me, though, because I get desperately desperately thirsty all the time, and so not drinking is mostly not an option. But at least now I know that I can try it.

She thinks my degree of fatigue and muscle weakness is greater than she would expect, given my creatinine and GFR levels, so she wants me to see my primary care physician about other potential causes. I'm not anemic, so it isn't that. She didn't preclude kidney disease as the cause, but it would be unusual at my level of kidney function. Of coure, my body always has to do the unusual thing, so who knows. I'm seeing my PCP next week to talk about it.

So … mostly staying the same. Not getting worse = good. Likelihood of not getting worse anytime soon = even better.

The two things that I don't particularly like about today's news:

1. If my kidney function stays the same long-term, then I can expect the frequent nausea to continue as well.

2. Currently, I'm taking Seroquel (for anxiety and depression -- started about 2 months ago), which stimulates my appetite, so I've been eating plenty lately. BUT … Seroquel commonly causes weight gain. Thus far, I've only gained a couple pounds (in the last week), but I gained about 40 lbs. when I took the same medication for a couple years some time ago, and I just really can't afford to gain weight now, since it would be dangerous with the kidney disease. But if I go OFF the Seroquel, then I most likely will go back to having no appetite. So … I either want to eat too much or don't want to eat at all. Also, the Seroquel could be contributing to my fatigue.

So … the frequent nausea will most likely continue … most likely forever … most likely never getting better but potentially getting slowly worse. And I may end up having to go back to having no appetite, also, which would also most likely continue off into infinity. The fatigue may possibly be being caused by something else, and might therefore be fixable, but the nausea and appetite problems are almost certainly (like 99.9% definite) a result of the kidney disease and therefore unlikely to improve. Bah.

Not terrible news. Not wonderful news. But I'll see my psychiatrist tomorrow and talk to him about the Seroquel, and I'll see my PCP next week and talk to her about the fatigue and weakness. I'm also going to ask my PCP for a referral to a dietitian, because whether I stay on the Seroquel or not, appetite and eating are going to be issues for me now. Food has always been an issue for me, and this is only making it more difficult.

Latest Month

April 2017
S M T W T F S
      1
2345678
9101112131415
16171819202122
23242526272829
30      

Tags

Powered by LiveJournal.com